Alert archive / Nebraska / River Flood Warnings in 2009

River Flood Warning 2, NWS Omaha, NE

February 10, 2009Cuming County, Nebraska

NWS Omaha, NE issued this river flood warning at Feb 10, 2009, 12:53 AM CST for Cuming County, Nebraska. It was in force for 6 days.

The area

The counties it named.

The facts

Issued
Feb 10, 2009, 12:53 AM CST (06:53 UTC)
Expired
Feb 15, 2009, 7:57 PM CST
In force
6 days
Issued by
NWS Omaha, NE
Flood severity
Minor

County Cuming County, NE

The radar

The Omaha radar (KOAX), 75 km from the middle of the area, began a volume at 06:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Elkhorn River at West Point (WPNN1). The gauge peaked at 16.41 ft at Feb 12, 2009, 3:00 PM CST.

actionminormoderatemajor101502/1002/1102/1202/1302/1402/1502/1602/17
Action stage
10 ft
Minor stage
12 ft
Moderate stage
16 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06799350, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this river flood warning went out at Feb 9, 9:53 PM CST, 3 hours earlier.

Area forecast discussion, Feb 9, 9:53 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
953 PM CST MON FEB 9 2009

.UPDATE...
NEW GRIDS AND HEADLINES HAVE BEEN SENT.

&&

.DISCUSSION...
HAVE PROGRESSIVELY TRIMMED BACK THE SOUTHERN EDGE OF THE WIND ADVISORY
THIS EVENING AS RAIN RETREATS TO THE NORTH. THE SHOWERS WERE STILL
TRANSPORTING DOWN HIGHER WINDS JUST OFF THE SURFACE...WHILE AREAS
THAT HAVE SEEN THE RAIN END HAVE ALSO SEEN WIND SPEEDS DROP BELOW
ADVISORY CRITERIA.

TWEAKED ALL SHORT TERM GRIDS TO ACCOUNT FOR RECENT TRENDS...INCLUDING
THE CLEARING THAT WAS NOTED ON THE SOUTHERN FRINGE...AND ALSO ADJUSTED
TEMPS AND DEWPOINTS BASED ON CURRENT READINGS ALSO.

REGARDING THE RIVERS...THERE WAS A MINOR ICE JAM ALONG THE ELKHORN
RIVER IN WESTERN DOUGLAS COUNTY EARLIER THIS EVENING. THAT ICE
FLOW HAD MOVED INTO THE PLATTE...AND WAS MOVING DOWNSTREAM...WITH
THE ASHLAND GAGE SHOOTING UP A COUPLE OF FEET IN THE LAST COUPLE
OF HOURS. ELEVATED FLOWS ALONG THE ELKHORN RIVER AT PILGER AND
WEST POINT ARE LIKELY THE RESULT OF SOME ICE JAM DOWNSTREAM...PERHAPS
AT WHAT USED TO BE CROWELL BASED ON JAMS THERE LAST YEAR...ALTHOUGH
THE DETAILS ARE UNCLEAR SINCE ITS NIGHTTIME. ANOTHER MINOR ICE
JAM WAS ALSO NOTED ALONG THE PLATTE UPSTREAM NEAR BIG ISLAND
SOUTHWEST OF FREMONT. THUS...RIVER INTERESTS ALONG THE PLATTE AND
ELKHORN RIVERS NEED TO REMAIN CAUTIOUS OVER THE NEXT COUPLE OF
DAYS TO SEE HOW THIS PANS OUT. FLOWS ALONG THE LOUP ARE STILL
HIGH...AND THIS MAY FLUSH OUT SOME ICE ON THE PLATTE UPSTREAM NEAR
COLUMBUS ALSO.

QUICK PEEK AT THE 00Z NAM INDICATES THE MID WEEK SYSTEM MAY BE
EDGING FURTHER NORTH THAN PREVIOUSLY THOUGHT...BUT THE 00Z GFS
SUGGESTS THAT WELL STILL BE ON THE NORTHERN FRINGE. PROBABLY OF
MORE CONCERN WILL BE THE STORM THAT MOVES THROUGH THE AREA TOWARD
THE END OF THE WEEK. MORE DETAILS FROM THE NEXT SHIFT.

&&

.PREV DISCUSSION... /ISSUED 340 PM CST MON FEB 9 2009/

SHORT TERM...TONIGHT THROUGH THURSDAY.
MAIN CONCERN WILL BE STRONG WINDS AND ISOLATED SHOWER ACTIVITY AS
THE MID TROPOSPHERIC LOW LIFTS NORTHEAST ACROSS THE DAKOTAS/MN.

THE WARM FRONT LIFTED TO THE NORTH ACROSS THE CWA TODAY WITH THE
CENTER OF LOW PRES AROUND 980MB NEAR VTN AT 3PM. TEMPERATURES HAVE
WARMED INTO 50S AND 60S SOUTH OF THE WRMFNT. THE AREA OF SHOWERS
LIFTED OUT OF THE AREA...HOWEVER WRAP AROUND PRECIPITATION IS MOVING
IN NOW FROM CENTRAL NEBRASKA.

SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS 40 TO 55 MPH WILL
CONTINUE THIS EVENING AND SOME LOCALLY HIGHER GUSTS COULD OCCUR.
DO HAVE CONCERNS FOR POTENTIAL NEED FOR HIGH WIND WARNING AS NAM
SHOWING STRENGTHENING H85 WINDS EARLY THIS EVENING. DECIDED TO
EXPAND THE WIND ADVISORY NORTHWARD AS INITIALLY THE RUC AND THEN
ALSO THE 18Z NAM WERE SHOWING THESE STRONG SUSTAINED WINDS.  MAY
NEED TO START TRIMMING FROM THE SOUTH AS THE LOW LIFTS
NORTWARD...BUT FELT STRONG WINDS CONTINUING INTO THE EVENING
WARRANTED EXPANDING THE ADVISORY IN BOTH AREA AND TIME AND HITTING
WIND GUSTS HARDER.

LINGERING MOISTURE AND LIFT ASSOCIATED WITH THE MID TROPOSPHERIC
LOW OF NCNTRL NEB WILL WRAP AROUND THE STORM SYSTEM AS IT HEADS
TOWARD MN. KEPT ISO OR SCT SHOWERS IN THE FCST FOR MAINLY CNTRL
AND NRN SECTIONS OF THE CWA AS THE DRIER AIR WILL DOMINATE FARTHER
SOUTH DURING THE EVENING. COULD BE AN ISOLATED RUMBLE OF THUNDER
WITH THE COLD TEMPERATURES ALOFT AND STEEP MID LEVEL LAPSE RATES.
THINK MOST OF THE N SHOULD BE DRY AFT 06Z...HOWEVER DO HAVE THE
FAR NORTH IN A SLIGHT CHC FOR RAIN OR SNOW WITH THE COLD AIR AND
THE EDGE OF THE HIGH RH.

THE TROF THAT IS OVR THE ERN U.S/ IS FORECAST TO STRENGTHEN OVER
THE SRN PLAINS TUESDAY NIGHT WITH STILL SOME CHANCE FOR SHOWERS IN
SOUTHEAST NEB. THE BULK OF THE PRECIPITATION WILL REMAIN SOUTH OF
THE AREA.

KEPT TEMPS MILD TUESDAY WITH HIGHS IN THE 40S NORTH AND 60S
SOUTH...THEN COOLER WED WITH HIGHS IN THE 40S AND 30S/40S FOR
THURSDAY.

LONG TERM...THURSDAY NIGHT THROUGH MONDAY.
12Z GFS AND THE 00Z ECMWF WERE IN DECENT AGREEMENT WITH THE LARGE
SCALE PATTERN. HOWEVER...THERE WERE WHAT APPEARED TO BE HIGHER
THAN NORMAL DIFFERENCES IN REGARDS TO TIMING OF SHORTWAVE TROUGHS.
GENERALLY PREFER THE 00Z ECMWF...SINCE IT SEEMS TO HAVE BEEN MORE
CONSISTENT. FOR FRIDAY...WILL GO WITH A CHANCE OF SNOW...EVEN
THOUGH THE GFS SHOWED BETTER POTENTIAL FARTHER SOUTH OVER KANSAS
AND MISSOURI. EXPECT A BREAK IN THE ACTION SATURDAY AND SATURDAY
NIGHT...WHILE ANOTHER SYSTEM DIGS OVER THE SWRN U.S. AND THE FLOW
ALOFT BECOMES SWLY. FOR NOW...WILL JUST GO WITH A SLIGHT CHANCE
OF SNOW OR A RAIN/SNOW MIX SUNDAY.

EXPECT HIGHS MAINLY IN THE 30S AND LOWS MAINLY TEENS TO AROUND 20
FOR FRIDAY THROUGH MONDAY.

AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK THROUGH 11/00Z.

STRONG LOW PRESSURE SYSTEM WILL MOVE FROM WESTERN NEBRASKA INTO
NORTHERN MINNESOTA BY TUESDAY AFTERNOON. A WARM FRONT ACROSS
NORTHEAST NEBRASKA WILL LIFT NORTH OF THE AREA BEFORE 00Z TUESDAY
TAKING IFR CIGS AND SCATTERED RAIN SHOWERS WITH IT. AREAS OF MVFR
CIGS ACROSS THE REST OF EASTERN NEBRASKA WILL LIFT NORTHEAST OF THE
AREA BEFORE 03Z AS THE SURFACE SYSTEM MARCHES INTO SOUTH DAKOTA. A
COLD FRONT ROTATING AROUND THE LOW WILL BRING THE CHANCE FOR IFR
CIGS/VSBYS IN THUNDERSTORMS INTO THE EARLY EVENING...ESPECIALLY FOR
KLNK AND KOMA. WIND GUSTS OVER 50KT ARE POSSIBLE WITH ANY OF THE
THUNDERSTORMS. AFTER THE COLD FRONT MOVES EAST OF EASTERN NEBRASKA
BY 03Z...VFR CONDITIONS ARE EXPECTED WITH SOUTHWEST WINDS GUSTING
OVER 30KT AT TIMES. NORTHEAST NEBRASKA AROUND KOFK WILL LIKELY STAY
MIRED IN MVFR CIGS AND LIGHT RAIN SHOWERS INTO THE 06Z TO 12Z PERIOD
BEFORE THE LOW PRESSURE SYSTEM MOVES FAR ENOUGH NORTH INTO
MINNESOTA. VFR CONDITIONS EXPECTED AFTER 12Z FOR ALL SITES.

HYDROLOGY...
RISES OF ABOUT A FOOT OR LESS HAVE BEEN NOTED ON THE ELKHORN RIVER
AND ITS TRIBUTARIES OVER THE LAST SEVERAL DAYS.  RISES OF NEARLY 5
FEET WERE ALSO NOTED ON LOGAN CREEK NEAR BANCROFT OVER THIS SAME
TIME FRAME.  THERE HAS BEEN SOME MINOR BREAKUP AND MOVEMENT OF ICE
ON THE PLATTE RIVER DOWNSTREAM OF THE ELKHORN RIVER...AS WELL AS
SOME ISOLATED LOCATIONS NEAR WISNER...WEST POINT AND WINSLOW.  THE
ICE APPEARS TO SHOW SIGNS OF SIGNIFICANT DETERIORATION/WEAKENING DUE
TO THE VERY MILD TEMPERATURES EXPERIENCED OVER THE LAST 3 DAYS.

LIGHT TO MODERATE RAIN FELL ACROSS PORTIONS OF EASTERN NEBRASKA INTO
WESTERN IOWA FROM SOUTH TO NORTH THIS MORNING WITH MOST AREAS
RECEIVING LESS THAN 0.1 INCH.  MOST TRIBUTARIES ASSOCIATED WITH THE
PLATTE RIVER SHOULD RECEIVE BETWEEN 0.10 AND 0.25 INCH OF RAIN
DURING THE DAY...WITH HIGHER AMOUNTS ON THE ORDER OF 0.25 TO 0.50
INCH ACROSS PORTIONS OF NORTHEAST NEBRASKA THROUGH THE AFTERNOON.

WITH RISING STAGES ON THE ELKHORN RIVER AND RESPECTIVE TRIBUTARIES
IN ASSOCIATION WITH THE PRECIPITATION FORECAST FOR TODAY...THE
POTENTIAL FOR ICE JAMS TO FORM APPEARS TO BE MODERATELY HIGH AT
BEST...ALTHOUGH THE VOLUME OF WATER SHOULD NOT CAUSE SIGNIFICANT
FLOODING OVER A WIDE AREA OVER THE NEXT FEW DAYS.  IT IS QUITE
LIKELY THAT A SIGNIFICANT PORTION OF THE ICE COVER WILL CONTINUE TO
BREAK UP BUT NOT MOVE OUT OF THE STREAMS...LEAVING SIGNIFICANT
VOLUMES OF ICE STILL IN THE CHANNELS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR NEZ011-012-015>018-
     031>033.

IA...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR IAZ043.

&&

DEWALD
Hazardous weather outlook, Feb 9, 10:07 PM CST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1007 PM CST MON FEB 9 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-101230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1007 PM CST MON FEB 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND TUESDAY

STRONG WINDS CAN BE EXPECTED ACROSS NORTHEAST NEBRASKA YET THIS
EVENING AS SCATTERED SHOWERS MOVE THROUGH THE AREA. WIND SPEEDS
WILL RANGE FROM 25 TO 35 MPH WITH GUSTS UP TO 40 TO 50 WHERE
SHOWERS OCCUR. A WIND ADVISORY REMAINS IN EFFECT FOR A SMALL
PORTION OF NORTHEAST NEBRASKA AND WEST CENTRAL IOWA UNTIL MIDNIGHT.

IN ADDITION...SOME MINOR FLOODING IS STILL POSSIBLE ALONG THE LOUP...
ELKHORN AND PLATTE RIVERS TONIGHT AND TUESDAY AS WARM TEMPERATURES
AND RECENT RAINFALL CONTINUES TO FLUSH ICE OUT OF THE CHANNELS.
FOR MORE INFORMATION...SEE THE HYDROLOGICAL OUTLOOK AND RIVER
STATEMENTS THAT HAVE RECENTLY BEEN ISSUED.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

ICE JAM FLOODING WILL BE POSSIBLE THROUGH THE WEEK AS A SERIES OF
WEATHER SYSTEMS BRINGS THE POTENTIAL FOR PRECIPITATION TO THE
REGION. A MID WEEK WEATHER SYSTEM MAY BRING RAIN AND SNOW TO AREAS
ALONG AND SOUTH OF INTERSTATE 80...AND ANOTHER STORM MAY BRING
ACCUMULATING SNOW TO THE AREA FRIDAY AND FRIDAY NIGHT. AND YET
ANOTHER STORM MAY MOVE THROUGH SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE ENCOURAGED TO RELAY RIVER CONDITIONS OR ICE
JAMS TO THE NATIONAL WEATHER SERVICE IN OMAHA.

DEWALD

In the hours before

Local storm report, Feb 9, 7:08 PM CST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
708 PM CST MON FEB 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     NON-TSTM WND GST LINCOLN                 40.82N 96.69W
02/09/2009  M58.00 MPH       LANCASTER          NE   ASOS

0505 PM     NON-TSTM WND GST TEKAMAH                 41.78N 96.22W
02/09/2009  M69.00 MPH       BURT               NE   ASOS

0530 PM     NON-TSTM WND DMG SHELBY                  41.51N 95.45W
02/09/2009                   SHELBY             IA   LAW ENFORCEMENT

            TWO SEMIS BLOWN OVER ALONG INTERSTATE 80 NEAR MILE MARKER
            33.

0530 PM     NON-TSTM WND DMG HARLAN                  41.65N 95.33W
02/09/2009                   SHELBY             IA   EMERGENCY MNGR

            HIGH WINDS REMOVED PART OF A ROOF ON A BUILDING.

&&

DEWALD
Local storm report, Feb 9, 8:36 PM CST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
836 PM CST MON FEB 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     NON-TSTM WND GST WAYNE                   42.24N 97.02W
02/09/2009  M58 MPH          WAYNE              NE   AWOS

&&

DEWALD
Local storm report, Feb 9, 10:29 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1029 PM CST MON FEB 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 PM     FLOOD            2 NE ASHLAND            41.06N 96.34W
02/09/2009                   SAUNDERS           NE   COUNTY OFFICIAL

            NRD OFFICIALS REPORT MINOR FLOODING IS OCCURRING ALONG
            HIGHWAY 6 NEAR THE PLATTE RIVER IN THE BEACON VIEW AREA.

&&

DEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 10:15 PM CSTRiver Flood WarningOAXSarpy12 hr
Feb 9, 10:46 PM CSTAreal Flood AdvisoryOAXCass, Sarpy, Saunders12 hr
Feb 9, 11:35 PM CSTAreal Flood AdvisoryOAXCuming, Stanton12 hr
Feb 9, 11:43 PM CSTAreal Flood AdvisoryOAXDodge, Saunders12 hr
Feb 10, 3:28 AM CSTAreal Flood AdvisoryOAXBurt, Dodge8 hr
Feb 10, 3:50 AM CSTRiver Flood WarningOAXDodge8 hr
Feb 10, 10:20 AM CSTRiver Flood WarningOAXPierce11 hr
Feb 10, 10:51 AM CSTAreal Flood AdvisoryOAXDodge, Washington36 hr
Feb 10, 12:48 PM CSTAreal Flood AdvisoryOAXButler, Colfax, Dodge, Douglas, Platte, Saunders23 hr
Feb 10, 8:34 AM CSTRiver Flood WarningOAXMonona4 hr

Nearby

River Flood Warnings in Nebraska, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.